Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 15, 2021, 6:46 PM EDT for Pittsylvania County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 6:46 PM EDT (22:46 UTC)
- Expired
- Aug 15, 2021, 7:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 40
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107
WWUS81 KRNK 152246
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT Sun Aug 15 2021
VAZ033-034-044-058-152315-
Franklin VA-Halifax VA-Bedford VA-Pittsylvania VA-
646 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
central Pittsylvania, northwestern Halifax, south central Bedford and
southeastern Franklin Counties through 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gretna, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hurt...
Chatham...
Gretna...
Ingram...
Penhook...
Mt Airy...
and Java.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3672 7915 3685 7962 3685 7965 3687 7974
3716 7965 3711 7941 3706 7944 3706 7941
3709 7940 3710 7937 3707 7920 3705 7919
3707 7918 3704 7905
TIME...MOT...LOC 2245Z 188DEG 12KT 3690 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:52 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 15, 2:52 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 252 PM EDT Sun Aug 15 2021 .SYNOPSIS... A stationary front will remain over the area through Monday, while high pressure wedges south from the northern Mid- Atlantic. In addition, the remnants of Fred will track into the Gulf Coast and Tennessee Valley Monday and Tuesday. These features will keep us in a wetter than normal pattern. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... Considerable cloudiness with unsettled weather is expected through the near term. Cloud cover will blanket much of the region as a stationary front meanders over the area through Monday. Numerous showers with embedded thunderstorms can be expected. Looking at our 40 county forecast area as a whole, showers/storms are forecast regionwide...with greatest coverage anticipated between 1600-2200 EDT this evening. The severe threat (wrt the potential for wind damage) should be muted due to the fact that temperatures will not be as warm as recent days...less CAPE/DCAPE. However, do expect localized heavy rain per the elevated precipitable water content of the atmosphere (PWATs 1.5 to 1.8 inches)...yeilding torrential downpours (high rain rates). Due to the fact that antecedent ground conditions are dry and the heavy rain this past week has been spotty, will not issue any sort of blanket flood watch headlines. Instead will target individual storm cells or clusters of cells with flood advisories as needed. All thing considered, this is just the tip of the iceberg with respect to shower/rain chances the next several days. Hopefully folks that missed out on rain this past week will have an opportunity this evening and into this upcoming week. Fred is lurking over the eastern Gulf and Grace not far behind. These features in combination with a nearly stationary Bermuda High should keep a sustainable pipeline of moisture into our forecast area. The unknown is whether we can get enough forcing to squeeze the proverbial atmospheric sponge into some meaningful widespread rainfall. We are outlooked for slight risk of excessive rainfall into tonight, but this will be mainly a localized small stream threat, not river basinwide. One hour flash flood guidance suggests the need for 2 inches plus in an hour or 4 inches plus in 3 hrs to pose any significant small stream issues. That said, rain rates will be the thing to watch with respect to localized drainage issues...an inch of rain in 15 minutes is still excessive, even if all you get is one inch total of rain. For the near term, and probably the next several days, it will be about the rate and not necessarily the quantity. Creeks may not flood, but poor drainage areas and urban drainage systems may be quickly overcome by a shorter duration frog strangler. Looking at the numbers...the forecast general rainfall (QPF) through tonight averages about a half inch with up to 1 inch near the Blue Ridge. Monday's average is expected to be about a quarter inch...with embedded 0.5 to 1.0 amounts. Storm motion is expected to be from the southwest at about 15 mph. Temperatures, assuming more cloud cover, will be cooler with highs ranging from the 70s north to the 80s south and lows in the 60s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... Wet Weather Pattern Continues Into Midweek... The high pressure center over New England will slide east into the Atlantic Ocean into Wednesday. Tropical system Fred will make landfall along the Gulf Coast and reach Alabama by Tuesday morning and reach Tennessee by Wednesday. (Please refer to the latest NHC statements on Fred). By Monday night into Tuesday morning, a deeper flow of tropical moisture will be pulled in from the remnants of Fred and off the Atlantic. Cloudy conditions with scattered showers will keep it mild Monday night with readings from around 60 degrees in the mountains to around 70 degrees in the piedmont. The remnants of Fred continue to move northward Tuesday into Tuesday night. Rich moisture will be banked up against the Blue ridge mountains. Scattered to numerous showers and a few thunderstorms will continue Tuesday into Tuesday night. The rain may be heavy at times. Rainfall intensity will increase Tuesday night into Wednesday as Fred passes to the west of the Appalachians and southeast flow is at its strongest. High temperatures Tuesday will range from the upper 60s in the west to the lower 80s in the east. Low temperatures Tuesday night will generally be in the 60s. The unsettled weather will continue Wednesday with the best chances of rain in the mountains. With abundant cloud cover and rain, high temperatures Wednesday will be below normal from the upper 60s in the mountains to around 80 degrees in the piedmont. Although antecedent conditions are still rather dry, there still is some concern of some localized flash flooding. PWATs will be on the rise and by Wednesday, could see them in excess of 2". Even low topped showers/storms will be very efficient rainfall producers and if they begin to train over the same areas, flash flooding will be possible. WPC highlights potential in their slight risk of excessive rainfall outlook. Moderate confidence in the Short Term. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 230 PM EDT Sunday... Typical summertime pattern returns... The upper level ridge will build across the Southeast. The strength and position of the upper level ridging may shunt Grace further west when it curves northward toward the central Gulf Coast next weekend into early next week. Refer to the latest NHC advisory on Grace for details. For our area, hot and humid conditions will continue with daily chances of afternoon showers and thunderstorms through next weekend. Temperatures climb back to near normal through the forecast period. Low to Moderate confidence in Long term Forecast. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 230 PM EDT Sunday... Scattered to numerous showers are expected through the 24 hour TAF period with embedded thunderstorms this evening. CIGS will primarily be MVFR this evening, then trend into the IFR category overnight and into early Monday. Because of the low clouds and the ongoing northeast wind, severe thunder chances will be kept to a minimum. Extended Aviation Discussion... Unsettled weather is expected for much of the upcoming week. A stalled frontal boundary will linger through early week, and it may interact with tropical moisture from Fred once it enters the lower Mississippi River Valley. Scattered showers and thunderstorms along with patchy fog in the overnight hours will bring periods of sub-VFR conditions throughout this time period. Unsettled conditions are expected to continue through Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...KK LONG TERM...KK AVIATION...PM
Hazardous weather outlook, Aug 15, 2:46 PM EDT, 4 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 246 PM EDT Sun Aug 15 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-161900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 246 PM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Locally heavy rainfall could lead to lead flash flooding this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rainfall could lead to localized flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 4:52 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT Sun Aug 15 2021
WVZ042-043-152130-
Mercer WV-Summers WV-
452 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
southwestern Summers and central Mercer Counties through 530 PM
EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Matoaka, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Princeton...
Matoaka...
Pipestem...
Camp Creek...
Camp Creek State Park...
Flat Top...
and Kegley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3758 8119
3760 8114 3759 8109 3761 8106 3763 8107
3764 8107 3759 8089 3730 8116 3736 8135
TIME...MOT...LOC 2052Z 197DEG 9KT 3742 8124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 15, 5:12 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Sun Aug 15 2021
NCZ005-006-VAZ043-044-152145-
Rockingham NC-Caswell NC-Henry VA-Pittsylvania VA-
512 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
northeastern Rockingham, northwestern Caswell, southwestern
Pittsylvania and southeastern Henry Counties and the City of Danville
through 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Swansonville, or 8 miles east of Axton, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Eden...
Mayfield...
Blairs...
Axton...
Dry Fork...
and Aiken Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3672 7975 3679 7929 3656 7921 3655 7922
3645 7968
TIME...MOT...LOC 2112Z 173DEG 6KT 3664 7956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETLocal storm report, Aug 15, 5:27 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 4 NE CAMP SPRINGS 36.34N 79.45W
08/15/2021 CASWELL NC 911 CALL CENTER
SEVERAL TREES DOWN ALONG WAGON WHEEL ROAD.
&&
PWSpecial weather statement, Aug 15, 5:46 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT Sun Aug 15 2021
VAZ044-152215-
Pittsylvania VA-
546 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
southern Pittsylvania County and the City of Danville through 615 PM
EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swansonville, or near Callands, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Chatham...
Blairs...
Callands...
Swansonville...
Dry Fork...
and Westover Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3668 7968 3693 7962 3671 7918 3654 7933
3654 7942
TIME...MOT...LOC 2146Z 229DEG 14KT 3673 7953
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 15, 6:11 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Sun Aug 15 2021
VAZ033-043-044-152245-
Henry VA-Franklin VA-Pittsylvania VA-
611 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
central Pittsylvania, northeastern Henry and southeastern Franklin
Counties through 645 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callands, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chatham...
Gretna...
Blairs...
Callands...
Mt Airy...
Penhook...
and Snow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3671 7984 3697 7980 3697 7911 3667 7919
TIME...MOT...LOC 2211Z 180DEG 15KT 3682 7956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 15, 6:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT Sun Aug 15 2021
VAZ033-034-044-058-152315-
Franklin VA-Halifax VA-Bedford VA-Pittsylvania VA-
646 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
central Pittsylvania, northwestern Halifax, south central Bedford and
southeastern Franklin Counties through 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gretna, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hurt...
Chatham...
Gretna...
Ingram...
Penhook...
Mt Airy...
and Java.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3672 7915 3685 7962 3685 7965 3687 7974
3716 7965 3711 7941 3706 7944 3706 7941
3709 7940 3710 7937 3707 7920 3705 7919
3707 7918 3704 7905
TIME...MOT...LOC 2245Z 188DEG 12KT 3690 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:00 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Aug 14, 8:02 PM EDT | Special Weather Statement | RNK | City of Lexington | 28 min |
| Aug 14, 8:06 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 79 min |
| Aug 14, 8:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 34 min |
| Aug 14, 8:20 PM EDT | Special Weather Statement | RNK | Buckingham | 25 min |
| Aug 14, 8:25 PM EDT | Areal Flood Advisory | RNK | Smyth | 50 min |
| Aug 14, 8:33 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Aug 14, 8:49 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Aug 14, 8:51 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Aug 14, 8:54 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 36 min |
| Aug 14, 9:18 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Aug 14, 9:41 PM EDT | Special Weather Statement | RNK | Botetourt | 34 min |
| Aug 14, 9:53 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Rockbridge | 89 min |
| Aug 15, 5:12 PM EDT | Special Weather Statement | RNK | City of Danville | 33 min |
| Aug 15, 5:46 PM EDT | Special Weather Statement | RNK | City of Danville | 29 min |
| Aug 15, 6:11 PM EDT | Special Weather Statement | RNK | Pittsylvania | 34 min |
| Aug 15, 7:01 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Aug 15, 7:16 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Aug 15, 7:31 PM EDT | Special Weather Statement | RNK | Franklin | 29 min |
| Aug 15, 7:34 PM EDT | Special Weather Statement | RNK | Giles | 26 min |
| Aug 15, 7:45 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Aug 15, 7:50 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Aug 15, 3:54 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Aug 15, 4:07 PM EDT | Special Weather Statement | RNK | Caswell | 38 min |
| Aug 15, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 62 min |
| Aug 15, 4:37 PM EDT | Special Weather Statement | RNK | Watauga | 23 min |
| Aug 15, 7:43 PM EDT | Special Weather Statement | RNK | Yadkin | 32 min |
| Aug 15, 3:08 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
| Aug 15, 3:47 PM EDT | Special Weather Statement | RNK | Monroe | 28 min |
| Aug 15, 4:52 PM EDT | Special Weather Statement | RNK | Mercer | 38 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.